Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2008, 2:03 AM CDT for 5 counties in Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 2:03 AM CDT (07:03 UTC)
- Expired
- May 24, 2008, 3:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:16 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 240703
SVRICT
KSC015-017-049-073-115-240800-
/O.NEW.KICT.SV.W.0121.080524T0703Z-080524T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELK COUNTY IN SOUTHEAST KANSAS.
BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
GREENWOOD COUNTY IN SOUTHEAST KANSAS.
CHASE COUNTY IN CENTRAL KANSAS.
SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS.
* UNTIL 300 AM CDT.
* AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HYMER TO 8 MILES NORTHWEST OF
EL DORADO LAKE TO DOUGLASS...AND MOVING EAST AT 40 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
AUGUSTA...BURNS...CASSODAY...CEDAR POINT...CLIMAX...COTTONWOOD
FALLS...DOUGLASS...EL DORADO...ELMDALE...EUREKA...FALL RIVER...
FLORENCE...HAMILTON...HYMER...LATHAM...LEON...MADISON...MATFIELD
GREEN...PIEDMONT...ROSALIA...SAFFORDVILLE...SEVERY...STRONG CITY...
THRALL...TOWANDA...VIRGIL...WONSEVU...BAZAAR...EL DORADO LAKE...
EUREKA AIRPORT.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.
THIS IS A DANGEROUS LINE OF STORMS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD. FREQUENT AND DEADLY CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3747 9714 3794 9700 3851 9692 3851 9636
3817 9635 3817 9595 3749 9596
TIME...MOT...LOC 0703Z 274DEG 35KT 3847 9668 3793 9687
3746 9703
$$
ES4 follow-up statements
000
WWUS53 KICT 240716
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT SAT MAY 24 2008
KSC015-017-049-073-115-240800-
/O.CON.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
MARION KS-CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
216 AM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...BUTLER...GREENWOOD...CHASE AND SOUTHEASTERN MARION COUNTIES
UNTIL 300 AM CDT...
AT 214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CEDAR POINT TO CASSODAY TO 7 MILES EAST OF DOUGLASS...
MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR MATFIELD GREEN BY 225 AM CDT.
5 MILES SOUTH OF ELMDALE BY 230 AM CDT.
NEAR LATHAM BY 235 AM CDT.
NEAR EUREKA BY 245 AM CDT.
NEAR HAMILTON BY 250 AM CDT.
NEAR MADISON BY 300 AM CDT.
THE TOWNS OF WONSEVU...ROSALIA...BAZAAR...THRALL...EUREKA AIRPORT...
PIEDMONT...CLIMAX AND VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3747 9714 3794 9700 3851 9692 3851 9636
3817 9635 3817 9595 3749 9596
TIME...MOT...LOC 0716Z 274DEG 35KT 3831 9681 3801 9656
3753 9686
$$
BOWMAN000
WWUS53 KICT 240725
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT SAT MAY 24 2008
KSC115-240735-
/O.CAN.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
MARION KS-
225 AM CDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY HAS
BEEN CANCELLED...
AT 222 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3794 9700 3809 9683 3851 9681 3851 9636
3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0725Z 274DEG 35KT 3826 9659 3800 9645
3779 9649 3752 9676
$$
KSC015-017-049-073-240800-
/O.CON.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
225 AM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...BUTLER...GREENWOOD AND CHASE COUNTIES UNTIL 300 AM CDT...
AT 222 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BAZAAR TO 9 MILES EAST OF CASSODAY TO ROSALIA TO 8 MILES WEST OF
LATHAM...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR LATHAM BY 235 AM CDT.
NEAR EUREKA BY 240 AM CDT.
NEAR HAMILTON BY 250 AM CDT.
NEAR MADISON BY 255 AM CDT.
NEAR SEVERY BY 300 AM CDT.
THE TOWNS OF BAZAAR...THRALL...EUREKA AIRPORT...PIEDMONT...CLIMAX AND
VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3794 9700 3809 9683 3851 9681 3851 9636
3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0725Z 274DEG 35KT 3826 9659 3800 9645
3779 9649 3752 9676
$$
BOWMAN000
WWUS53 KICT 240737
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
237 AM CDT SAT MAY 24 2008
KSC015-017-049-073-240800-
/O.CON.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
237 AM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...BUTLER...GREENWOOD AND CHASE COUNTIES UNTIL 300 AM CDT...
AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ELMDALE TO 10 MILES EAST OF MATFIELD GREEN TO EUREKA TO
LATHAM...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR SAFFORDVILLE BY 250 AM CDT.
NEAR SEVERY BY 255 AM CDT.
THE TOWNS OF BAZAAR...THRALL...EUREKA AIRPORT...PIEDMONT...CLIMAX AND
VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3794 9684 3820 9681 3851 9681 3851 9636
3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0737Z 274DEG 35KT 3842 9659 3816 9636
3778 9635 3752 9661
$$
BOWMAN000
WWUS53 KICT 240752
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CDT SAT MAY 24 2008
KSC015-017-049-073-240802-
/O.EXP.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
252 AM CDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK...BUTLER...
GREENWOOD AND CHASE COUNTIES WILL EXPIRE AT 300 AM CDT...
AT 248 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3794 9684 3820 9681 3851 9681 3851 9636
3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0752Z 274DEG 35KT 3841 9640 3815 9617
3777 9617 3751 9643
$$
BOWMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:06 AM CDT, 57 minutes earlier.
Area forecast discussion, May 24, 1:06 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 106 AM CDT SAT MAY 24 2008 .AVIATION...06Z TAF ISSUANCE THE MAIN CONCERN WITH THIS AVIATION FORECAST WILL BE THE THUNDERSTORM POTENTIAL DURING THE NEXT HOUR OR TWO. LATEST RADAR LOOP WAS SHOWING THE SQUALL LINE CONTINUING ITS WAY ACROSS SOUTH CENTRAL KANSAS. THIS LINE OF STORMS WILL CONTINUE TO PROGRESS ITS WAY THROUGH THE WICHITA TAF SITE DURING THE NEXT HALF HOUR OR SO AND POSSIBLE REACH CHANUTE AFTER 09Z. WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE AS THIS STORM ROLLS THROUGH THE WICHITA TAF SITE. AFTER THE PASSAGE OF THIS SQUALL LINE...MVFR CEILINGS (1-2KFT) ARE EXPECTED TO DEVELOP. THESE CEILINGS SHOULD CLIMB BACK INTO THE VFR CATEGORY AFTER 18Z. COX && .PREV DISCUSSION... /ISSUED 1157 PM CDT FRI MAY 23 2008/ UPDATE... THE MAIN CONCERN OVERNIGHT IS THE SQUALL LINE PASSING THROUGH SOUTH CENTRAL KANSAS. LATEST SURFACE ANALYSIS WAS SHOWING A STRONG MESO HIGH DEVELOPING BEHIND THE COLD POOL SQUALL LINE IN SOUTHWEST KANSAS. 0-3KM SHEAR IS STILL AROUND 40KTS WITH THIS SQUALL LINE. HOWEVER...THE MID LEVEL FLOW IS GENERALLY PARALLEL WHICH WOULD NOT FAVOR A LONG LIVED SQUALL LINE. THIS COLD POOL SQUALL LINE SHOULD STILL BE ABLE TO PROGRESS ITS WAY INTO SOUTH CENTRAL KANSAS DURING THE NEXT SEVERAL HOURS...AND PRODUCE SOME POTENTIAL DOWNBURST. THE TORNADO THREAT SHOULD CONTINUE TO DIMINISH AS SQUALL LINE CATCHES UP WITH THE SUPERCELL IN RENO COUNTY. WE ARE ALSO GOING AHEAD AND CANCELING THE HIGH WIND WARNING. COX PREV DISCUSSION... /ISSUED 701 PM CDT FRI MAY 23 2008/ AVIATION...00Z TAF ISSUANCE THE MAIN CONCERN WITH THIS TAF ISSUANCE WILL BE THE POTENTIAL ELEVATED CONVECTION TO MOVE INTO THE AREA AGAIN TONIGHT. LATEST RADAR LOOP WAS SHOWING NUMEROUS TORNADIC SUPERCELLS CONTINUING TO MOVE THROUGH WESTERN KANSAS. THESE STORMS WILL GENERALLY REMAIN WEST OF THE AREA THIS EVENING. HOWEVER...WE ARE WATCHING OKLAHOMA AGAIN WITH THE POTENTIAL FOR THESE STORMS TO SPAWN MORE STORMS FURTHER EAST THIS EVENING AS THE UPPER LEVEL WAVE MOVES AND CAUSES THE LOW LEVEL JET TO REALLY KICK IN. TIMING OF THESE STORMS LOOK TO BE AROUND 03Z-05Z ACROSS THE RUSSELL...SALINA...HUTCHINSON AND WICHITA TAF SITES. WE HAVE NOT INSERTED ANY TEMPO GROUPS AT THIS POINT EXCEPT FOR RUSSELL. HOWEVER...WE ARE GOING TO INCLUDE VCTS UNTIL WE GET A BETTER FEEL ON THE TIMING AND COVERAGE OF THESE STORMS FOR THE REMAINDER OF THE AREA. WE DO NOT PLAN ON INSERTING PREDOMINANT MVFR CEILINGS UNTIL LATER TONIGHT...BUT WE MAY HAVE INSERT TEMPO GROUPS ACROSS WICHITA DURING THE NEXT COUPLE OF HOURS SINCE WE ARE STILL CAPPED. COX PREV DISCUSSION... /ISSUED 327 PM CDT FRI MAY 23 2008/ DISCUSSION... FORECAST CHALLENGES/CONCERN/HIGHLIGHTS FOCUS ON THUNDERSTORM CHANCES THIS EVENING...THROUGH THE WEEKEND...AND THROUGH EARLY/MID NEXT WEEK. LATEST SURFACE ANALYSIS INDICATES AN OLD OUTFLOW BOUNDARY/WARM FRONT EXTENDING FROM NORTHEAST COLORADO EAST/SOUTHEAST THROUGH CENTRAL AND EASTERN-CENTRAL KANSAS. A DRYLINE EXTENDS SOUTHWARD FROM THE DRYLINE ACROSS WESTERN KANSAS. IN THE MID/UPPER LEVELS...A SHORTWAVE/POTENTIAL VORTICITY ANOMALY IS PROGRESSING NORTHEAST ACROSS THE SOUTHERN ROCKIES/SOUTHERN HIGH PLAINS. TORNADO WATCH HAS RECENTLY BEEN ISSUED FOR WESTERN KANSAS...INCLUDING BARTON AND RUSSELL COUNTIES THROUGH 10 PM. AS HEATING CONTINUES AND CONVERGENCE ALONG DRYLINE INCREASES THIS AFTERNOON IN RESPONSE TO APPROACHING SHORTWAVE...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE DRYLINE ACROSS WESTERN KANSAS THROUGH THE EASTERN TEXAS PANHANDLE/FAR WESTERN OKLAHOMA. DEEP LAYER SHEAR INCREASING TO 60-80 KTS IN RESPONSE TO APPROACHING JET STREAK ALONG WITH 3000-4000 J/KG MLCAPE WILL RESULT IN SUPERCELL THUNDERSTORMS. ADDITIONALLY...THERE IS SOME CONCERN THAT THUNDERSTORMS WILL INITIATE NEAR/ALONG THE OLD OUTFLOW BOUNDARY ACROSS CENTRAL KANSAS...DESPITE MODELS INDICATING THIS BOUNDARY WASHING OUT BY EVENING. SUFFICIENT DEEP LAYER SHEAR AND INSTABILITY WOULD PROMOTE SUPERCELLS WITH ANY STORMS THAT CAN FIRE...ALTHOUGH STORM MOTION DIRECTED NORTHEAST WOULD RAPIDLY MOVE STORMS INTO MORE STABLE AIR TO THE NORTH. ANTICIPATING ANY ACTIVITY THAT DEVELOPS ACROSS WESTERN PORTIONS OF KANSAS AND OKLAHOMA TO MOVE NORTHEAST THIS EVENING AND AFFECT WESTERN PORTIONS OF THE FORECAST AREA. BACKING SURFACE WINDS THIS EVENING (AS ADVERTISED BY MOST MODELS) AND INCREASING LOW-LEVEL JET WILL DRAMATICALLY INCREASE LOW-LEVEL SHEAR/HELICITY VALUES. ANY STORMS THAT INGEST THIS HELICITY-RICH AND UNSTABLE AIRMASS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES...SOME POTENTIALLY STRONG AND/OR LONG-TRACKED GIVEN THE HIGH SHEAR AND INSTABILITY COMBINATION...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. AT THIS POINT IT APPEARS THIS BEST HIGH-END SEVERE THREAT WILL BE WEST OF I-135 THIS EVENING. LATER TONIGHT...STRONG LOW-LEVEL MOISTURE TRANSPORT SHOULD RESULT IN THUNDERSTORM SUSTAINING AND/OR REDEVELOPING ACROSS THE AREA...ESPECIALLY THE WESTERN HALF OF THE FORECAST AREA. DEGREE OF INSTABILITY/SHEAR WILL PROMOTE STRONG/SEVERE STORMS CAPABLE OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL ALL NIGHT. POTENTIAL FOR SEVERE WEATHER MAY EXIST AGAIN ON SATURDAY AFTERNOON/EVENING ACROSS MAINLY CENTRAL/SOUTH-CENTRAL KANSAS. THREAT DOESNT LOOK QUITE AS CERTAIN AS THIS EVENING DUE TO QUESTIONABLE DRYLINE CONVERGENCE AND LESS UPPER SUPPORT. HOWEVER...IF STORMS CAN FIRE...AMPLE INSTABILITY AND MODEST DEEP LAYER SHEAR WILL PROMOTE SEVERE STORMS. ECMWF AND GFS INDICATE A STRONG COLD FRONT SURGING SOUTH ACROSS THE FORECAST AREA EARLY/MID NEXT WEEK...INTO A VERY UNSTABLE AIRMASS. ALTHOUGH DEEP LAYER SHEAR WILL LIKELY BE MARGINAL DUE TO PROXIMITY OF MID/UPPER RIDGING...SUFFICIENT INSTABILITY AND STRONG LOW-LEVEL JET MAY PROMOTE WIDESPREAD STORMS ALONG THE FRONT. BEST CHANCES APPEAR TO BE MONDAY EVENING THROUGH TUESDAY. STAY TUNED. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 90 67 89 / 30 20 20 20 HUTCHINSON 67 91 66 89 / 30 20 30 20 NEWTON 68 90 67 88 / 30 20 20 20 ELDORADO 69 89 67 88 / 30 20 20 20 WINFIELD-KWLD 69 89 67 89 / 20 20 20 20 RUSSELL 63 91 64 88 / 40 30 40 40 GREAT BEND 64 91 64 89 / 40 30 30 30 SALINA 66 91 66 88 / 40 30 30 30 MCPHERSON 67 91 66 88 / 40 20 30 30 COFFEYVILLE 70 88 69 88 / 20 20 20 20 CHANUTE 69 88 68 88 / 20 20 20 20 IOLA 69 88 68 88 / 20 20 20 20 PARSONS-KPPF 69 88 68 88 / 20 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 23, 9:25 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT FRI MAY 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 925 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TORNADIC SUPERCELLS WILL BE MOVING INTO AREAS MAINLY WEST OF THE INTERSTATE 135 AND INTERSTATE 35 CORRIDOR IN CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING AT LEAST GOLF BALL SIZE HAIL...DAMAGING WINDS AND EVEN A STRONG TORNADO. A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF CENTRAL KANSAS UNTIL MIDNIGHT. SEE THE LATEST HIGH WIND WARNING FOR FURTHER DETAILS. A LINE OF STRONG TO SEVERE STORMS IN WESTERN KANSAS WILL ALSO BE MOVING INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. EVEN THOUGH THE TORNADO THREAT SHOULD WANE AFTER MIDNIGHT...THE LARGE HAIL AND DAMAGING WIND THREAT WILL LIKELY CONTINUE AS FAR EAST AS THE FLINT HILLS...WITH EVEN A STRONG TO SEVERE STORMS POSSIBLE OVER FAR SOUTHEAST KANSAS. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME SEVERE. THE GREATEST THREAT ON SATURDAY AND SUNDAY WILL BE CONFINED GENERALLY TO CENTRAL AND SOUTH-CENTRAL KANSAS...WHILE THE THREAT FOR MONDAY AND TUESDAY WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT SATURDAY THROUGH TUESDAY. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE99 WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED DURING THE EVENING AND OVERNIGHT HOURS BOTH TONIGHT AND SATURDAY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
In the hours before
Local storm report, May 24, 12:59 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1259 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 AM FLOOD 10 N ARLINGTON 38.04N 98.18W
05/24/2008 RENO KS TRAINED SPOTTER
WATER ACROSS THE ROAD NEAR THE INTERSECTION OF K14 AND
CLARK ROAD.
&&
JMBLocal storm report, May 24, 1:03 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM HAIL 4 E MURDOCK 37.58N 97.85W
05/24/2008 E1.75 INCH KINGMAN KS TRAINED SPOTTER
ALSO REPORTED 40 TO 50 MPH WINDS.
&&
CDBLocal storm report, May 24, 1:15 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND GST 6 NNW CHENEY 37.71N 97.82W
05/24/2008 E60.00 MPH KINGMAN KS EMERGENCY MNGR
WIND GUST WAS REPORTED AT WEST GATE AT CHENEY LAKE IN
KINGMAN COUNTY.
&&
HOWERTONLocal storm report, May 24, 1:17 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
117 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM TSTM WND DMG 2 S LANGDON 37.82N 98.32W
05/24/2008 RENO KS TRAINED SPOTTER
1/4 TO 1/2 MILE WIDE PATH OF TREES DOWN BLOCKING LANGDON
ROAD...2 MILES SOUTH OF LANGDON.
&&
JMBLocal storm report, May 24, 1:26 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM FLOOD MCPHERSON 38.37N 97.66W
05/24/2008 MCPHERSON KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED STREET FLOODING IN THE CITY OF
MCPHERSON.
&&
JMBLocal storm report, May 24, 1:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
134 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM TSTM WND GST 1 W WEST WICHITA 37.69N 97.48W
05/24/2008 M50 MPH SEDGWICK KS TRAINED SPOTTER
50 MPH WIND GUST AND HEAVY RAIN REPORTED BY AN OFF DUTY
NWS EMPLOYEE.
&&
JMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:10 PM CDT | High Wind Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 3 hr |
| May 23, 10:20 PM CDT | Tornado Warning | ICT | Barton, Rice | 26 min |
| May 23, 10:51 PM CDT | Tornado Warning | ICT | Kingman, Reno | 54 min |
| May 23, 11:42 PM CDT | Tornado Warning | ICT | Reno | 33 min |
| May 24, 12:13 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice, Sedgwick | 62 min |
| May 24, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 53 min |
| May 24, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick, Sumner | 66 min |
| May 24, 12:56 AM CDT | Areal Flood Warning | ICT | Reno | 4 hr |
| May 24, 1:03 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, McPherson, Marion | 57 min |
| May 24, 1:28 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 62 min |
| May 24, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 39 min |
| May 24, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 36 min |
| May 24, 3:02 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.